Colorado, 2003

Flash Flood in Colorado, August 17, 2003

August 17, 2003 · NWS GJT · 1 event in 1 county or zone

A flash flood deposited mud and rock about a foot deep onto sections of County Road 250 between Haflin Creek and Kroeger Creek, making the road impassable. A motel was flooded on the west side of Highway 550 near Falls Creek.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A flash flood deposited mud and rock about a foot deep onto sections of County Road 250 between Haflin Creek and Kroeger Creek, making the road impassable. A motel was flooded on the west side of Highway 550 near Falls Creek. County Road 240 near Shearer Creek was also flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 17, 3:30 AM MST, 7 hours 54 minutes earlier.

Area forecast discussion, Aug 17, 3:30 AM MST, 7 hours 54 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
430 AM MDT SUN AUG 17 2003

SHORT TERM DISCUSSION (TODAY THROUGH MONDAY)...
THE UPPER LOW WHICH MOVED INTO THE REGION A FEW DAYS AGO CONTINUED TO
CIRCULATE OVER THE AREA EARLY THIS MORNING. AS A RESULT...A FEW LATE
NIGHT SHOWERS WERE CONTINUING OVER THE HIGHER TERRAIN OF THE NORTH...
WITH A SMALL AREA OF SHOWERS ALSO ONGOING OVER THE WESTERN SAN JUAN
MOUNTAINS.

MODELS INDICATE LOW TO SHIFT EAST OF THE DIVIDE AROUND MIDDAY AS A
SECOND UPPER LOW DROPS SOUTHWARD FROM WESTERN MONTANA. AS THE SYSTEM
APPROACHES FLOW WILL BECOME MORE WESTERLY WITH SOME MID-LEVEL DRYING
WORKING INTO EASTERN UTAH. AIRMASS REMAINS MOIST AND UNSTABLE AHEAD
OF THE APPROACHING SYSTEM SO CWFA WILL SEE ANOTHER ROUND OF
AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS...MORE NUMEROUS ALONG THE
CONTINENTAL DIVIDE AND NORTH. JET NOSING INTO THE NORTH LATE TONIGHT
WILL KEEPS SHOWERS AND THUNDERSTORMS GOING ACROSS THE AREA. UPPER
LEVEL DIVERGENCE ASSOCIATED WITH THE JET...COMBINED WITH FAVORABLE
WIND SHEAR COULD LEAD TO SOME IMPRESSIVE NOCTURNAL STORMS.

LOW CENTER DIPS TO NORTHWEST CO ON MONDAY WITH DRY SLOT WORKING INTO
THE SOUTHWESTERN ZONES. CUT BACK POPS SLIGHTLY TO REFLECT THIS
DEVELOPING SCENARIO. MEANWHILE...SCATTERED SHOWERS AND THUNDERSTORMS
LIKELY TO CONTINUE OVER HIGHER TERRAIN IN THE EASTERN HALF OF THE
CWFA. TEMPERATURES COOL A BIT...AS WEAK COOL FRONT INDICATED TO MOVE
ACROSS THE NORTHERN PORTION OF THE CWFA.   NL

TUESDAY THROUGH THURSDAY...
AT THIS TIME...THE UPPER LOW DISCUSSED ABOVE WILL LIKELY TRACK
SLOWLY ACROSS SOUTHERN WYOMING AND THEN OUT OVER THE NORTHERN PLAINS
BY WEDNESDAY. THEREAFTER...UPPER HIGH BEGINS TO REBUILD OVER THE
DESERT SOUTHWEST FOR THURSDAY.

DRIER AND MORE STABLE AIR MASS MOVES IN TUESDAY IN THE WAKE OF THE
UPPER LOW...SO EXPECT LESS CONVECTIVE ACTIVITY...MAINLY ISOLATED
DIURNAL MOUNTAIN THUNDERSTORMS. UPPER LEVEL RIDGE AXIS APPROACHES
FROM THE WEST WEDNESDAY WITH MID/HIGH LEVEL MOISTURE ADVANCING OVER
THE AREA. WILL MENTION SLIGHT CHANCE OF THUNDERSTORMS IN THE
MOUNTAINS OTHERWISE...WILL KEEP THINGS DRY WITH A WARMING TREND.
SIMILAR CONDITIONS CAN BE EXPECTED FOR THURSDAY.   DJN.83

.FRIDAY-SUNDAY...HIGH CENTER PUSHES FURTHER EAST WHICH APPEARED IN
EARLY RUNS TO ALLOW SOUTH TO SOUTHWEST FLOW TO BRING MOISTURE
ACROSS THE ENTIRE AREA...BUT LATEST MRF SOLN BRINGS DRIER SW
FLOW INTO THE SWRN U.S. WILL NOT MAKE ANY SGFNT CHANGES TO THE
OUT-PERIOD FORECAST UNTIL SOLNS GROW MORE CONSISTENT. CJC

.GJT...NONE.
Hazardous weather outlook, Aug 17, 4:41 AM MST, 6 hours 43 minutes before
COZ001>014-017>023-UTZ022>025-027>029-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
541 AM MDT SUN AUG 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL OCCUR OVER MUCH OF WESTERN COLORADO
AND EASTERN UTAH TODAY AND THIS EVENING. LOCALLY HEAVY RAIN IS
EXPECTED WITH A FEW OF THE STRONGER THUNDERSTORMS LATER THIS
AFTERNOON. THE HEAVY RAIN MAY CAUSE SUDDEN WATER RISES IN NORMALLY
DRY CREEKS...SMALL STREAMS AND ARROYOS. STREET FLOODING...ALONG WITH
MUD FLOWS AND ROCK SLIDES...ARE POSSIBLE...ESPECIALLY IN AREAS THAT
HAVE BEEN BURNED BY WILDFIRES. IN ADDITION...GUSTY WINDS TO NEAR 40
MPH...CLOUD TO GROUND LIGHTNING AND HAIL UP TO 1/2 INCH DIAMETER WILL
ACCOMPANY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY...

SCATTERED TO ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
AND EVENING...ESPECIALLY OVER THE MOUNTAINS. THE MAIN THREATS FROM
THESE STORMS WILL BE HEAVY RAIN...CLOUD TO GROUND LIGHTNING...WIND
GUSTS TO 40 MPH...AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL
AND HEAVY RAINFALL.

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, La Plata

When
August 17, 11:24 AM MST to 1:30 PM MST
Where
La Plata County, 5 mi N of Durango
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375166.